advertisement
Home » News » Studies Probe Stimulant and Laughing Gas Abuse Among Young People

Studies Probe Stimulant and Laughing Gas Abuse Among Young People

Two new studies reported at the European Academy of Neurology Virtual Congress reveal the extent and risks of recreational abuse of laughing gas and psychostimulants by young people today.

In one study, researchers from Turkey reported the growing and widespread use of psychostimulants among medical students as they progress through their training.

The team looked at 194 medical students who completed an online survey evaluating their stimulant use, side effects, and academic performance grades. A total of 93 first-year students (control group) were compared with 101 fourth-, fifth-, and sixth-year students (study group).

“Non-medical use of prescription stimulants has become a growing public health concern on university campuses over the past two decades,” said Dr. Suna Ertugrul from the Demiroglu Bilim University in Istanbul, Turkey, who presented the new findings.

“Medicine is one of the longest and most competitive degrees to study for and many students believe that using stimulants helps to enhance their academic performance and live an active life.”

The Turkish researchers found that 16.1% of their study group were using psychostimulants such as methylphenidate (Ritalin) and modafinil (Provigil) compared with 6.8% of the control group. Three-quarters of the study group reported experiencing side effects, including insomnia, high heart rates and agitation. No differences were observed in the academic performance between the stimulant users and non-users.

“Our study confirms that stimulant use increases during the course of studying for a medical degree, but that this does not improve academic performance as these students believe,” said Ertugrul.

In the second study, researchers from the Netherlands detailed the neurological outcomes tied to the recreational use of laughing gas (nitrous oxide), suggesting that, for some individuals, permanent neurological damage can occur.

The recreational use of laughing gas, which is medically used as an anaesthetic agent in dental practices and during labor, is on the increase, resulting in growing numbers of patients with neurological problems reporting to specialist outpatient clinics and emergency rooms.

“In our neurologic practice, we are seeing more and more patients with neurological problems resulting from recreational use of laughing gas,” said Dr. Anne Bruijnes from the Zuyderland Medical Center in Heerlen, Netherlands, who presented the study findings at the meeting.

“We saw our first patient in 2017, and since then the number has increased steadily, so we decided to conduct a retrospective study to describe the clinical features and outcomes of the patients we’ve seen.”

According to the study team, 13 patients with an average age of 21 years were treated at the medical center between 2017 and 2019.

The most common symptoms reported were paresthesias (tingling and numbness in the hands, legs, arms and feet) and lower limb weakness. Eight patients (62%) were given a clinical diagnosis of axonal polyneuropathy, two (15%) showed evidence of spinal cord degeneration, and three (23%) showed clinical symptoms of both polyneuropathy and spinal cord degeneration (myelopolyneuropathy). All patients received vitamin B12 supplementation and were instructed to stop using laughing gas.

Laughing gas usage is thought to be on the increase with one in 11 young people ages 16-24 using it annually. Many users are unaware of potential consequences, which can also include paranoia, breathing problems and even death.

“Most of our patients made a full recovery, however, some continued to have minor symptoms and three experienced difficulties with everyday activities and were referred to a rehabilitation physician,” she said.

Bruijnes believes the true extent of the laughing gas problem may not be known, with many abusers failing to seek medical help.

“This is a major cause for concern,” she said. “Whilst this study is on a relatively small sample, we know that laughing gas use is on the increase. We now know that it causes a vitamin B12 deficiency, which can affect the spinal cord and lead to permanent damage if not treated promptly.”

Source: Spink Health

Studies Probe Stimulant and Laughing Gas Abuse Among Young People

Traci Pedersen

Traci Pedersen is a professional writer with over a decade of experience. Her work consists of writing for both print and online publishers in a variety of genres including science chapter books, college and career articles, and elementary school curriculum.

APA Reference
Pedersen, T. (2020). Studies Probe Stimulant and Laughing Gas Abuse Among Young People. Psych Central. Retrieved on July 3, 2020, from https://psychcentral.com/news/2020/05/26/studies-probe-stimulant-and-laughing-gas-abuse-among-young-people/156811.html
Scientifically Reviewed
Last updated: 26 May 2020 (Originally: 26 May 2020)
Last reviewed: By a member of our scientific advisory board on 26 May 2020
Published on Psych Central.com. All rights reserved.